Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 79, NWS Springfield, MO

September 24, 2004Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 24, 2004, 6:57 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 6:57 PM CDT (23:57 UTC)
Expired
Sep 24, 2004, 11:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 242358
FFWSGF
MOC067-153-250400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN AND EASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI.
  NORTHERN AND WESTERN OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1100 PM CDT.

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SCATTERED BUT NEARLY THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG  
  A LINE FROM NEAR THEODOSIA...TO ROCKBRIDGE...TO JUST SOUTHEAST OF  
  VANZANT. DOPPLER RADAR ESTIMATED THAT PORTIONS OF THESE AREAS      
  HAVE SEEN ONE AND A HALF TO OVER THREE INCHES OF RAIN DURING THE   
  PAST HOUR OR TWO.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...THEODOSIA...ISABELLA...WILLHOIT... AND ROCKBRIDGE. FLASH 
  FLOODING CAN BE EXPECTED ACROSS MANY RURAL AREAS OF DOUGLAS AND    
  OZARK COUNTIES.

AT AROUND 645 PM...A COOPERATIVE OBSERVER 4 MILES SOUTHEAST OF 
VANZANT REPORTED AN INCH AND A HALF OF RAIN IN ABOUT 15 MINUTES. 
AT 650 PM AN AUTOMATED RAIN GAUGE IN ISABELLA REPORTED 0.96 
INCHES OF RAIN IN 30 MINUTES. THESE RAINFALL AMOUNTS CORRELATE WELL 
WITH RADAR ESTIMATES...WHICH MEANS THAT PORTIONS OF EASTERN DOUGLAS 
COUNTY HAVE LIKELY RECEIVED OVER 3 INCHES OF RAIN IN THE PAST HOUR

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

THIS FLASH FLOOD WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY 
WHICH WAS IN EFFECT.

LAT...LON 3691 9209 3678 9229 3668 9247 3649 9256
      3650 9278 3672 9269 3691 9232 3705 9209

$$

IZZI
2 follow-up statements
000 
WGUS73 KSGF 250211
FFSSGF
MOC067-153-250415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 PM CDT FRI SEP 24 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR NORTHERN AND 
WESTERN OZARK COUNTY AND SOUTHERN AND EASTERN DOUGLAS COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS AREA...HOWEVER LOW WATER CROSSING ON 
SOME OF THE LESSER TRAVELED COUNTY ROADS MAY STILL BE FLOODED. 
PERSONS TRAVELING ACROSS RURAL PORTIONS OF DOUGLAS AND OZARK 
COUNTIES THIS EVENING SHOULD BE ON THE LOOK OUT FOR FLOODED LOW 
WATER CROSSING.

$$

IZZI
000 
WGUS73 KSGF 250347
FFSSGF
MOC067-153-250400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1047 PM CDT FRI SEP 24 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PORTIONS OF OZARK 
AND DOUGLAS COUNTIES IS BEING ALLOWED TO EXPIRE...

HEAVY RAINFALL HAS ENDED ACROSS OZARK AND DOUGLAS COUNTIES. LAW 
ENFORCEMENT OFFICIALS INDICATE THAT NO FLOODING IS 
OCCURRING...THEREFORE THE FLASH FLOOD WARNING IS BEING ALLOWED TO 
EXPIRE.

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:21 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Sep 24, 2:21 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT FRI SEP 24 2004

.DISCUSSION...
LINGERING PRECIPITATION CHANCES ARE THE MAIN SHORT TERM FORECAST
CONCERN.

WEAK PREFRONTAL TROUGH AND COLD FRONT CONTINUE TO EDGE EAST THROUGH
THE FORECAST AREA THIS AFTERNOON. DESPITE A NARROW CORRIDOR OF
INCREASED MOISTURE FROM SE MO INTO NW AR...AND SOME INSTABILITY
BASED ON A MODIFIED KUNO PROGGED SOUNDING WHICH INDICATES SBCAPES
OF AROUND 1200 J/KG...ONLY WIDELY SCATTERED LIGHT SHOWERS ARE
OCCURRING WITH LITTLE TO NO LOW LEVEL CONVERGENCE ALONG THE SFC
TROUGH. INSTABILITY IS EVIDENT OVER NW AR/EAST CNTRL OK WHERE SOME
CONVECTION HAS DEVELOPED...ESPECIALLY OVER HIGHER TERRAIN. SHORTWAVE
MOVING NORTHEAST THROUGH EASTERN OK IS HELPING TO GET CONVECTION
GOING TO OUR SOUTH.

AS THE SHORTWAVE CONTINUES TO MOVE NORTHEAST INTO SOUTHERN MO AND NW
AR...WOULD EXPECT SOME INCREASE IN CONVECTION/RAIN COVERAGE IS
POSSIBLE...SO WILL HOLD ONTO PRECIP CHANCES INTO THE NIGHTTIME HOURS
OVER SOUTH CENTRAL MO. DRYER SFC AIR IS ALREADY SHIFTING INTO SE KS
AND WESTERN MO ATTM...AND THIS WILL GRADUALLY PUSH INTO EASTERN
SECTIONS OF THE OZARKS LATE TONIGHT AS SFC HIGH PRESSURE MOVES INTO
THE CNTRL PLAINS.

OTHERWISE...NOT LOOKING AT ANY SIGNIFICANT CHANGES TO THE FORECAST
FROM SATURDAY AND BEYOND. HIGH PRESSURE WILL CONTINUE TO BUILD INTO
IA AND NORTHERN MO OVER THE UPCOMING WEEKEND. DESPITE A WEAK
SHORTWAVE AND ASSOCIATED COLD FRONT MOVING SOUTHEAST INTO THE AREA
LATE MON...WITH SCANT MOISTURE IN PLACE...RAIN CHANCES SEEM
UNLIKELY. PLACEMENT/TIMING OF ANY FEATURES IN THE MED RANGE ARE
DUBIOUS AT BEST GIVEN THE BLOCKY PATTERN...BUT AFTER ANOTHER STRONG
CANADIAN HIGH BUILDS INTO THE AREA BY MIDWEEK...THEN SHIFTS EASTWARD
TO THE EAST COAST THU-FRI...THE GULF MAY FINALLY OPEN UP WITH WHAT
WILL HOPEFULLY BE A MORE FAVORABLE MIDLEVEL PATTERN FOR RAINFALL
JUST BEYOND DAY 7 (FRI).

DSA

&&

.AVIATION...
MOISTURE ASSOCIATED WITH THE REMNANTS OF IVAN ALONG WITH A WEAK COLD
FRONT WILL CAUSE A FEW SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP
ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EVENING. BROKEN TO
OVERCAST CEILINGS OF 6 TO 10 THOUSAND FEET CAN BE EXPECTED FROM NEAR
SPRINGFIELD EASTWARD. HOWEVER VFR CONDITIONS WILL PREVAIL.

FOSTER

&&

.FIRE WEATHER
DRYER CONDITIONS/LOWER DEWPOINTS WILL CONTINUE TO MOVE BACK INTO THE
AREA OVER THE UPCOMING WEEKEND. THIS WILL END UP BEING ONE OF THE
DRIEST SEPTEMBERS OVER THE SOUTHERN MO OZARKS IN QUITE SOME TIME.
FORTUNATELY...THERE DOESNT APPEAR TO BE ANY SYSTEM TO PRODUCE
STRONG WINDS FOR THE NEXT SEVERAL DAYS. NORTHEAST WINDS SOUTH OF SFC
HIGH PRESSURE BUILDING INTO NORTHERN MO MIGHT PRODUCE SOME GUSTS TO
AROUND 15-20 MPH ON SATURDAY (20 FT WINDS). ALSO BELIEVE AFTERNOON
DEWPOINTS WILL BE SOMEWHAT LOWER THAN OBJECTIVE MOS GUIDANCE THIS
WEEKEND WITH DRYER AIR/LOWER DEWPOINTS MIXING DOWNWARD DURING THE
AFTERNOON. MINIMUM RH VALUES WILL PROBABLY DROP TO THE 25-30 PERCENT
RANGE OVER PORTIONS OF SOUTHERN MO ON SATURDAY AND SUNDAY.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, Sep 24, 1:00 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI SEP 24 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN COUNTIES ALONG AND
SOUTHEAST OF A LINE FROM VICHY TO BRANSON THROUGH 8 PM.

  DISCUSSION:

MOISTURE STREAMING NORTH AHEAD OF A WEAK COLD FRONT OVER THE
MISSOURI OZARKS WILL ALLOW SHOWERS AND ISOLATED THUNDERSTORMS TO
CONTINUE TO DEVELOP. WITH LIMITED INSTABILITY IN PLACE OVER THE
REGION...SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

DSA

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.